Minnesota, 2014

Extreme Cold in Minnesota, March 1 to 2, 2014

March 1 to 2, 2014 · NWS DLH · 13 events in 13 counties and zones

Winds Chills fell to dangerous levels of -40 to -50.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Winds Chills fell to dangerous levels of -40 to -50.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 1, 5:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 1, 5:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
546 PM CST SAT MAR 1 2014

.SHORT TERM...(TONIGHT AND SUNDAY)

THE TOPIC IN THE SHORT TERM IS THE COLD. EXTREMELY COLD TEMPS
TODAY WILL MEAN DANGEROUS COLD TONIGHT. TEMPS BARELY GOT ABOVE
ZERO IN NORTHERN WISCONSIN...AND DID NOT EVEN GET NEAR ZERO IN
MOST OF NORTHEASTERN MN. AND TEMPS WILL PLUNGE TONIGHT AS SOME OF
THE COLD AIR OF THE SEASON HAS ADVECTED INTO THE REGION. THE INL
RAOB THIS MORNING SHOWS 8H TEMP OF -30 WHICH WE ONLY SAW A HANDFUL
OF TIMES THIS WINTER...THE LATEST BEING THIS PAST THURSDAY. INL
HAD A LOW OF -36. DLH HAD A LOW OF -22. WILL SEE A NEAR REPEAT OF
THOSE COLD TEMPS AND WITH A LITTLE BIT OF WIND...WIND CHILLS WILL
BE VERY VERY DANGEROUSLY LOW...MINUS 45 TO MINUS 55. IT WILL AGAIN
BE BREEZY ON SATURDAY AS 8H WINDS OF 20 TO 25 KTS GET TRANSLATED
TO THE SFC.

OTHERWISE...THE HIGH PRESSURE OVER US WILL KEEP SKIES ON THE CLEAR
SIDE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
MAIN CHANGE THIS PERIOD WILL BE THE COLLAPSE OF THE HUDSON BAY
TROUGH WHICH WILL ALLOW HEIGHT RISES OVER THE REGION. WESTERLIES
WILL BE SOMEWHAT SEPARATED INTO TWO STREAMS OF FLOW. CYCLOGENESIS
WILL BE TIED INTO SRN BRANCH WHERE A MORE SIGNIFICANT BAROCLINIC ZONE
WILL RESIDE. THE NRN BRANCH WILL FEATURE A PROGRESSIVE NATURE WITH
MIGRATORY SFC FEATURES CROSSING THE CWA. TEMPERATURES WILL MODERATE
THROUGH THE ENTIRE PERIOD WHICH SHOULD BE OF SOME RELIEF TO MOST
INHABITANTS OF THE TUNDRA.

IN TERMS OF SENSIBLE WEATHER A SFC HIGH WILL BUILD INTO THE REGION
SUN NIGHT/EARLY MONDAY AND BRING A CONTINUATION OF QUIET BUT COLD
CONDITIONS. HIGH PRESSURE WILL REFORM EAST OF THE REGION MON NIGHT
AS A MID LVL SHORTWAVE APPROACHES. A BRIEF PERIOD OF WARM ADVECTION
AND POSSIBLE MID LVL FRONTOGENESIS WILL SLIDE ACROSS THE SRN CWA MON
NIGHT/TUESDAY WITH LIGHT SNOW POSSIBLE. A CONFLUENT PATTERN ALOFT
WILL INCREASE OVER QUEBEC/ONTARIO WITH A LARGE SFC HIGH
EXPANDING SOUTHWEST INTO MIDWEST. THIS LEAVES THE REGION IN A BROAD
WARM ADVECTION REGIME WITH SOME INCREASE IN DEEP LAYER MOISTURE. LOW
CONFIDENCE IN PRECIP FCST AS MAIN FORCING WILL BE WARM ADVECTION AND
NOT SURE OF THE EXTENT OF LOW LAYER SATURATION. WILL KEEP POPS IN
FCST FROM WED TO EARLY FRIDAY PER LATEST ALLBLEND SOLUTION. A
DEEPENING MID LVL TROUGH WILL MOVE ACROSS MANITOBA INTO ONTARIO
THURSDAY. THIS SHOULD PROMOTE THE DEVELOPMENT OF A LLJ/MOISTURE
TRANSPORT AXIS INTO. THIS MIGHT BE THE MORE LIKELY TIME FOR PRECIP
AS AN ASSOCIATED COLD FRONT MOVES INTO THE AREA. FROPA AS OF NOW IS
EXPECTED THUR NIGHT/EARLY FRIDAY WITH CLEARING BEHIND THE BDRY
FRIDAY AFTERNOON. AIR MASS BEHIND THE FRONT WILL BE MORE CANADIAN VS
ARCTIC IN NATURE SO DO NOT ANTICIPATE MAGNITUDE OF CHILL AS BEING
WITNESSED CURRENTLY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 545 PM CST SAT MAR 1 2014

HIGH PRESSURE WILL KEEP THE VFR CONDITIONS OVER MUCH OF THE
NORTHLAND THROUGH THE PERIOD. AS WITH ARCTIC AIR MASSES...SOME
SPOTTY VSBY REDUCTIONS AND LOW CEILINGS MAY POP UP LATER TONIGHT
WITH VERY LITTLE MIXING.

SOME MID-HIGH CLOUDS WILL BRUSH SOUTHERN AREAS THROUGH THE EARLY
MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -26  -2 -21  10 /   0   0   0   0
INL -39  -3 -30   8 /   0   0   0   0
BRD -26   0 -24   9 /   0   0   0  10
HYR -28   2 -24  11 /   0   0   0   0
ASX -24   3 -21  11 /  10   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL 11 AM CST SUNDAY FOR MNZ010>012-018>021-
     025-026-033>038.

WI...WIND CHILL WARNING UNTIL 11 AM CST SUNDAY FOR WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...CLC
LONG TERM...DPC
AVIATION...MELDE
Hazardous weather outlook, Mar 1, 3:36 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CST SAT MAR 1 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-022145-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
336 PM CST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

TEMPERATURES AND WIND CHILLS WILL BE DANGEROUSLY LOW TONIGHT. WIND
CHILLS WILL BE IN THE -45 TO -55 RANGE. A WIND CHILL WARNING IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE COLD ON SUNDAY WITH HIGH TEMPERATURES RANGING FROM THE
SINGLES DIGITS BELOW ZERO IN NORTHERN MINNESOTA TO THE SINGLE
DIGITS ABOVE ZERO IN NORTHERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

CLC

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Central St. Louis

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Central St. Louis forecast zone
Reported by
AWOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The lowest wind chill at Ely was -48.

Extreme Cold/Wind Chill, Crow Wing

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Crow Wing forecast zone
Reported by
Mesonet
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Lowest winds chills were -35 to -40.

Extreme Cold/Wind Chill, Koochiching

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Lowest winds chills at International Falls was -44.

Extreme Cold/Wind Chill, Northern Aitkin

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
Mesonet
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

The lowest winds chill at Hill City was -40.

Extreme Cold/Wind Chill, Northern Cass

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Northern Cass forecast zone
Reported by
Mesonet
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The lowest wind chill at Cass Lake was -43.

Extreme Cold/Wind Chill, Northern Cook / Northern Lake

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
RAWS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

The lowest wind chill along the Gunflint Trail was -40 to -47.

Extreme Cold/Wind Chill, Northern Itasca

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Northern Itasca forecast zone
Reported by
AWOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The lowest wind chill at Squaw Lake was -44.

Extreme Cold/Wind Chill, Northern St. Louis

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
AWOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The lowest wind chills ranged from -40 to -50. Crane Lake recorded -47.

Extreme Cold/Wind Chill, Pine

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Pine forecast zone
Reported by
AWOS
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Lowest wind chills neared -40 in the northern portion of the county.

Extreme Cold/Wind Chill, Southern Cook

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Southern Cook forecast zone
Reported by
AWOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

The lowest wind chill at the Grand Marais airport was -46.

Extreme Cold/Wind Chill, Southern Lake

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Southern Lake forecast zone
Reported by
RAWS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

The lowest wind chill at Two Harbors was -45.

Extreme Cold/Wind Chill, Southern St. Louis / Carlton

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

The lowest wind chill from the Duluth ASOS was -47.

Extreme Cold/Wind Chill, Southern Cass

When
March 1, 8:00 PM CST to March 2, 11:00 AM CST
Where
Southern Cass forecast zone
Reported by
Mesonet
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Winds chills were as low as -40.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507397, 507398, 507400, 507402, 507404, 507406, 507576, 507577, 507641, 507652, 507654, 507657, 507660.